This website uses cookies to help us give you the best browsing experience. By continuing to use this portal, you agree to our use of this tool.
To learn more about how we use cookies and how to manage them please read our notice here.
Tip of the Month
Tip of the month - Be aware of IOP elevation in children treated with systemic glucocorticoids
Be aware of IOP elevation in children treated with systemic glucocorticoids

Publishing date: July 2022


Children have a high risk of developing IOP elevation with topical steroid-treatment, but may also develop it after systemic treatment (1–3). The IOP elevation is typically asymptomatic and can lead to glaucoma (4). The rate in a European population was recently determined to be 55% and median time to presentation one month (1).

IOP most often returns to baseline within a few weeks after withdrawal, but may require medical treatment or even surgery (2,3). The decision to initiate IOP lowering treatment depends on the estimated risk of developing glaucoma, based on IOP level and expected remaining duration of steroid-treatment. Implementing screening protocols for children on longterm treatment with systemic glucocorticoids should be considered.

Contributor: Niklas Telinius, MD, PhD, DMSc, Aarhus University Hospital, Denmark




References

1. Krag S, Larsen D, Albertsen BK, Glerup M. Risk of ocular hypertension in children treated with systemic glucocorticoid. Acta Ophthalmol. Published online February 24, 2021:aos.14820.doi:10.1111/aos.14820
2. Prasad D, Poddar U, Kanaujia V, Yachha SK, Srivastava A. Effect of Long-term Oral Steroids on Intraocular Pressure in Children With Autoimmune Hepatitis: a Prospective Cohort Study. J Glaucoma. 2019;28:929-933
3. Hayasaka Y, Hayasaka S, Matsukura H. Ocular findings in Japanese children with nephrotic syndrome receiving prolonged corticosteroid therapy. Ophthalmologica. 2006;220:181-185.
4. Yamashita T, Kodama Y, Tanaka M, Yamakiri K, Kawano Y, Sakamoto T. Steroid-induced Glaucoma in Children With Acute Lymphoblastic Leukemia: A Possible Complication. Journal of Glaucoma. 2010;19:188-190



Tip of the Month manager: Frances Meier-Gibbons
Tip of the Month editorial board: Francisco Goni, Karl Mercieca, Humma Shahid
Tip of the Month editors in chief: Manuele Michelessi, Francesco Oddone





back to top

X